Severe hepatic injury common after HAART initiation
Severe transaminase elevations commonly follow the initiation of highly active antiretroviral therapy (HAART), particularly in individuals co-infected with hepatitis C virus, according to a report in the August 15th issue of the Journal of Acquired Deficiency Syndromes.
Previous studies have suggested that liver toxicity may limit the use of HAART in 2% to 18% of patients, the authors explain, but the overall incidence of and the risk factors contributing to severe hepatic injury with HAART are not well known.
Dr. Vincent Soriano and colleagues from Hospital Carlos III in Madrid, Spain sought to clarify these issues by reviewing the records of 222 HIV-infected subjects who initiated HAART at their hospital between January 1997 and January 2000.
Thirty-eight percent of the patients were co-infected with hepatitis C, 5% with hepatitis B, and 2% with hepatitis D, the report indicates.
Nearly one third of the patients (68 subjects) showed some transaminase elevation after initiation of HAART, the authors report, with the highest values being recorded after a median 6 months on therapy.
Independent risk factors for transaminase elevation included hepatitis C co-infection (p = 0.0001), alcohol abuse (p = 0.04), intravenous drug use (p = 0.001), and didanosine therapy (p = 0.002), the results indicate.
Severe transaminase elevation occurred in 21 patients (9%) and required HAART discontinuation in 6 individuals, the researchers note, without significant differences in incidence among the antiretroviral drug classes.
In multivariate analysis, the risk of severe transaminase elevation was significantly higher with hepatitis C co-infection, high alcohol intake, and older age, the report indicates.
All patients whose transaminase elevations persisted were anti-hepatitis C positive, the investigators say.
“Ten percent of HIV-positive patients who began HAART experienced high transaminase elevations, ” Dr. Soriano told Reuters Health. “This complication is more common among those with pre-existing chronic hepatitis C.”
“Treatment of chronic hepatitis C among HIV-coinfected persons should be encouraged to prevent long-term complications of hepatitis C (cirrhosis) and favour a better tolerance of antiretrovirals, ” Dr. Soriano concluded.
Nunez M et al. Risk factors for severe hepatic injury after introduction of highly active antiretroviral therapy. J Acquired Defic Synd 2001; 27:426-431.